Nivolumab-induced IgA nephropathy in a patient with advanced gastric cancer: A case report

Katsuyuki Tanabe, Hiromitsu Kanzaki, Takahira Wada, Yuri Nakashima, Hitoshi Sugiyama, Hiroyuki Okada, Jun Wada

Research output: Contribution to journalArticle

Abstract

INTRODUCTION: Immune checkpoint inhibitors including nivolumab, an antibody against programmed death-1, have been increasingly introduced in various cancer treatment regimens, and are reported to be associated with immune-related adverse events. Nivolumab-induced renal injury is generally caused by acute interstitial nephritis and is managed by drug discontinuation and steroid therapy. Although this agent can infrequently induce glomerulonephritis, the pathogenesis and therapeutic strategy remain undetermined. PATIENT CONCERNS: A 78-year-old man was diagnosed with advanced gastric cancer with portal thrombosis. First- and second-line chemotherapies were ineffective; thus, nivolumab monotherapy was initiated. Although it effectively prevented tumor growth, proteinuria and microhematuria appeared 2 months later. Despite drug discontinuation, serum creatinine progressively increased from 0.72 to 1.45 mg/dL. Renal biopsy revealed mesangial IgA and C3 deposition in immunofluorescence analysis and mesangial proliferation with crescent formation in light microscopy. DIAGNOSIS: The patient was diagnosed with IgA nephropathy. Based on the temporal relationship between the nivolumab therapy and abnormal urinalysis, IgA nephropathy was considered to have been induced by nivolumab. INTERVENTIONS: A moderate dose (0.6 mg/kg/day) of prednisolone was orally administrated, with tapering biweekly. OUTCOMES: Steroid therapy stabilized his serum creatinine levels and markedly reduced proteinuria. However, bacterial pneumonia substantially impaired his performance status; thus, nivolumab could not be restarted despite tumor regrowth. LESSONS: IgA nephropathy should be recognized as an uncommon renal adverse event during nivolumab therapy. After drug discontinuation, nivolumab-induced IgA nephropathy is likely to respond to moderate doses of steroid therapy with early tapering. However, more evidence is needed to determine whether nivolumab can be safely restarted during or after steroid therapy.

Original languageEnglish
Pages (from-to)e20464
JournalMedicine
Volume99
Issue number21
DOIs
Publication statusPublished - May 22 2020

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Nivolumab-induced IgA nephropathy in a patient with advanced gastric cancer: A case report'. Together they form a unique fingerprint.

  • Cite this